If summer has you dreaming of days spent poolside, feeling the warm sun on your skin, you’re in good company. And a relaxing summer is just the kind of TLC you need during or after cancer treatment. But before you head outside, be aware that cancer treatments, especially chemotherapies like taxanes and Fluorouracil (5FU) and certain immunotherapies, can cause changes to your skin, including an increase in sun sensitivity.
Chances are, you’ve already noticed some skin changes if you’re undergoing cancer treatment; dry skin, rashes, itchiness and burning are quite common. Sun sensitivity often flies under the radar, however, causing no noticeable symptoms until you spend some time in the sun. This differs for everyone, of course. “I have a patient in Texas who will get a severe reaction on his hands just from walking to the gym from his car,” says Laura Farrington, D.O., medical oncologist at Cancer Treatment Centers of America® (CTCA), Chicago.
What Are the Symptoms of Sun Sensitivity?
Sun sensitivity, also known as photosensitivity, can cause different reactions in different people, and they’re distinct from a typical sunburn you’ve probably experienced from spending too long in the sun. There are both direct toxic effects to the skin and more allergic-type reactions that can occur, according to Farrington. For instance, cancer-treatment-related sun sensitivity may lead to a phototoxic reaction that causes severe redness and swelling minutes to hours after sun exposure.
“It looks like a sunburn but it’s different,” Farrington says. “The color can be almost beet red.” Photoallergic reactions may also occur, including type IV hypersensitivity reactions that cause an allergic response such as bumps on your skin that may not appear for hours or even days after you’ve spent time in the sun.
You may notice changes to your nails as well, including photoonycholysis or nail separation. If you’ve had radiation therapy, this can also cause sun sensitivity, primarily on the areas of your body that were treated with radiation. If you experience any symptoms of sun sensitivity, you should alert your doctor right away. You can apply cold compresses to red and swollen areas, but sometimes steroid creams or oral steroids are prescribed for relief.
The good news is that once your therapy is completed and the medication is out of your system, your skin and nails will typically go back to normal, although it may take a few months for this to occur. The exception is radiation therapy, which may cause sun sensitivity to treated skin areas for years following treatment.
If you’ll be starting another course of treatment, be aware that once you’ve had a skin reaction to the sun you’re more likely to have another one. “If you’ve had these reactions once, they’re very likely to occur again,” says Farrington. “Patients will get the first rash once, and we treat it. Then after the next cycle of chemo they’ll get it again and it may be worse.”
There’s also a strange phenomenon known as photo recall, in which the chemotherapy may prompt the photoallergic or phototoxic reaction to reappear, in the same pattern as before. Keep in mind, too, that sun sensitivity isn’t only a summer problem; reactions can occur in the fall and winter months as well. According to Farrington, “All reactions tend to be worse in the summer but can occur year-round.”
Key Steps to Protect Your Sensitive Skin From the Sun
If possible, try to avoid exposure to direct sunlight during the peak hours between 10 a.m. and 4 p.m. Sitting in the shade is another smart move, as is wearing skin-protective clothing. Not just any old t-shirt will do, though, as some clothing, especially if it’s white or made from a loosely woven material, will not completely block the sun’s rays. Instead, look for photoprotective clothing specifically made for sun protection.
“Generally, my recommendation for patients on these drugs is to get photoprotective clothing. A lot of clothing lines are available that protect your skin and help keep you cool in the summer … It’s a lot easier to throw on a long sleeve t-shirt when you’re going out then to apply sunscreen every hour,” Farrington says. Be sure to include a hat or head scarf and sunglasses in your sun-protection wardrobe, and for people with extreme reactions, light gloves may also be useful.
Sunscreen is another option but depending on your circumstances may not provide enough protection on its own. “It depends on where you live and what you do. If you’re a farmer in Texas it’s harder to get by with just sunscreen, but in Northern Wisconsin with only occasional exposure, sunscreen may be enough.” When using sunscreen, be sure to apply enough and apply it to every sun-exposed area of your body, such as your ears, lips and the tops of your hands and feet.
Creams typically work better than sprays, which Farrington believes prompt many people to not use enough or reapply it frequently—every two hours at a minimum and every time you get out of the water. If you’re sweating, you’ll need to reapply sunscreen hourly to stay protected. And be careful with what type of sunscreen you use.
“The last thing you want is a sunscreen that will cause a rash in and of itself,” Farrington says. She recommends avoiding chemical-based sunscreens in favor of mineral-based varieties containing zinc oxide or titanium dioxide, typically referred to as sunblock. “These are the minerals that do the best in terms of preventing these reactions and are best for sensitive skin.”
To sum up:
- Avoid direct sunlight exposure between 10 a.m. and 4 p.m.
- Wear photoprotective clothing designed for sun protection, including a hat or head scarf and sunglasses.
- Seek out shade (and create your own using an umbrella if necessary).
- Use a mineral-based sunblock cream containing zinc oxide or titanium dioxide, applied frequently and in large enough quantities to really cover all of your exposed skin.
Will Staying Out of the Sun Alter My Vitamin D Level?
Regular, sensible sun exposure is a key way that your body produces vitamin D, which research suggests may be associated with a reduced risk of cancer or improved cancer survival. Some people worry that avoiding the sun entirely means they’re missing out on this potential benefit.
However, you needn’t risk a skin reaction to optimize your vitamin D. Your doctor can check your vitamin D level, and if it’s found to be low, supplements are an effective way to raise your levels. As mentioned, once your chemotherapy treatment is completed, give your body some time to adjust and return to normal, but typically within a few months your skin will be back to normal.
You should still take precautions when heading out into the sun, even then, but the chances of experiencing a phototoxic or photoallergic reaction will be much lower. Finally, if your doctor gives you the all-clear, do make a point to get outdoors to enjoy the summer months. Sometimes a day spent in the fresh air with friends and family by your side is just what the doctor ordered.